László Rédei

From Wikipedia, the free encyclopedia
Jump to: navigation, search
Portrait of László Rédei

László Rédei (Rákoskeresztúr, 15 November 1900—Budapest, 21 November 1980) was a Hungarian mathematician.

He graduated from the University of Budapest and initially worked as a schoolteacher. In 1940 he was appointed professor in the University of Szeged and in 1967 moved to the Mathematical Institute of the Hungarian Academy of Sciences in Budapest.

His mathematical work was in algebraic number theory and abstract algebra, especially group theory. He proved that every finite tournament contains an odd number of Hamiltonian paths. He gave several proofs of the theorem on quadratic reciprocity. He proved important results concerning the invariants of the class groups of quadratic number fields. In several cases, he determined if the ring of integers of the real quadratic field Q(√d) is Euclidean or not. He successfully generalized Hajós's theorem. This led him to the investigations of lacunary polynomials over finite fields, which he eventually published in a book. He introduced a very general notion of skew product of groups, both the Schreier-extension and the Zappa–Szép product are special case of. He explicitly determined those finite noncommutative groups whose all proper subgroups were commutative (1947). This is one of the very early results which eventually led to the classification of all finite simple groups.

He was the president of the János Bolyai Mathematical Society (1947–1949). He was awarded the Kossuth Prize twice. He was elected corresponding member (1949), full member (1955) of the Hungarian Academy of Sciences.

His books[edit]

  • Ladislaus Rédei: Algebra. Erster Teil, Mathematik und ihre Anwendungen in Physik und Technik, Reihe A, 26, Teil 1 Akademische Verlagsgesellschaft, Geest & Portig, K.-G., Leipzig, 1959 xv+797 pp.
  • Ladislaus Rédei: Theorie der endlich erzeugbaren kommutativen Halbgruppen, Hamburger Mathematische Einzelschriften, 41, Physica-Verlag, Würzburg 1963 228 pp.
  • Ladislaus Rédei: Lückenhafte Polynome über endlichen Körpern, Lehrbücher und Monographien aus dem Gebiete der exakten Wissenschaften, Mathematische Reihe, 42, Birkhäuser Verlag, Basel-Stuttgart, 1970. 271 pp.
  • L. Rédei: Endliche p-Gruppen, Akadémiai Kiadó, Budapest, 1989. 304 pp. ISBN 963-05-4660-4

References[edit]

  • László Rédei, Acta Sci. Math. (Szeged), 43 (1981) 1–2
  • L. Márki: A tribute to L. Rédei, Semigroup Forum, 32(1985), 1–21.

External links[edit]